Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 1, 2017, 2:37 PM EDT for Warren County, Pennsylvania. It was in force for 68 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2017, 2:37 PM EDT (18:37 UTC)
- Expired
- May 1, 2017, 3:45 PM EDT
- In force
- 68 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Warren County, PA
The radar
The Buffalo radar (KBUF), 127 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 3:25 PM EDT | TSTM WND DMG | 1 S Youngsville, PA | TREES DOWN ALONG YORK HILL ROAD |
| May 1, 3:25 PM EDT | TSTM WND DMG | 2 Ene Tidioute, PA | NUMEROUS TREES DOWN ALONG DAVEY HILL ROAD |
| May 1, 3:28 PM EDT | TSTM WND DMG | Pittsfield, PA | NUMEROUS TREES DOWN ON OLD PITTSFIELD ROAD |
| May 1, 3:38 PM EDT | TSTM WND DMG | 1 Se Warren, PA | TREES AND WIRES DOWN ON CANTON STREET |
| May 1, 3:55 PM EDT | TSTM WND DMG | 3 S Sheffield, PA | TREES DOWN ALOING ROUTE 666 SOUTH OF SHEFFIELD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:12 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124
WUUS51 KCTP 011837
SVRCTP
PAC123-011945-
/O.NEW.KCTP.SV.W.0020.170501T1837Z-170501T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
237 PM EDT MON MAY 1 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Warren County in north central Pennsylvania...
* Until 345 PM EDT
* At 235 PM EDT, severe thunderstorms were located along a line
extending from Erie to near Meadville to Franklin, moving east
at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near,
Columbus around 250 PM EDT.
Lottsville, Spring Creek and Grand Valley around 300 PM EDT.
Warren, Chapman State Park, Warren South and Sheffield around 320
PM EDT.
Kinzua Dam and Scandia around 330 PM EDT.
Other locations impacted by these severe thunderstorms include
Tidioute, Starbrick, Sugar Grove, Bear Lake and Clarendon.
This includes the following highways...
Route 6 from Columbus to near Ludlow.
Route 62 from south of Tidioute to the New York border.
State Road 59 from Warren to east of Kinzua Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. Winds of this speed can make damage similar to a weak
tornado.
&&
A tornado watch remains in effect until 1000 PM EDT for north central
Pennsylvania.
LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
4163 7961 4200 7960
TIME...MOT...LOC 1835Z 235DEG 53KT 4207 7992 4173 7987 4142 7987
HAIL...<.75IN
WIND...70MPH
$$
Dangelo1 follow-up statement
980
WWUS51 KCTP 011926
SVSCTP
Severe Weather Statement
National Weather Service State College PA
326 PM EDT MON MAY 1 2017
PAC123-011945-
/O.CON.KCTP.SV.W.0020.000000T0000Z-170501T1945Z/
Warren PA-
326 PM EDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WARREN COUNTY...
At 326 PM EDT, severe thunderstorms were located along a line
extending from near Russell to 10 miles southwest of Chapman State
Park, moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Warren, Scandia, Russell, Youngsville, Sheffield, Warren South,
Kinzua Dam, Chapman State Park, Starbrick and Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for north central
Pennsylvania.
LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
4163 7941 4200 7931
TIME...MOT...LOC 1926Z 263DEG 39KT 4199 7920 4164 7927
HAIL...<.75IN
WIND...70MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:15 PM EDT, 22 minutes earlier.
Area forecast discussion, May 1, 2:15 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service State College PA 215 PM EDT Mon May 1 2017 .SYNOPSIS... A strong cold will push east across the Commonwealth this afternoon into early tonight. The front will usher in brisk west to northwest winds and cooler air for Tuesday. Fair weather with milder temperatures will occur Wednesday under a weak ridge of high pressure. A new storm system is likely to affect the region from Thursday afternoon through Friday. Much colder air is expected for late Friday through the upcoming weekend. && .NEAR TERM /THROUGH TONIGHT/... Tornado Watch #185 in effect until 10 PM... Latest radar shows a line of moderate showers moving toward my western zones. So far no lighting being observed but stability is eroding as breaks begin developing in the cloudcover of the warm sector that covers just about the entire CWA. Far eastern areas are experiencing the last vestiges of the cool air damming and marine layer that has kept cool- moist conditions in place. Conditions are falling into place for a widespread outbreak of potentially severe thunderstorms and even some isolated strong tornadoes. RAP is depicting EHI's of 1-3 (anything greater than 1 is significant) already in place over Central Pa. Deep layer shear is simultaneously a very impressive 50-70kt over most of my CWA. The main line of convection is starting to form over eastern Ohio, and the HRRR tracks it east across the area between about 20-01Z. The main mode of convection looks to be linear with bowing segments/QLCS storms, but the potential for rotation within isolated elements will be very high. LCL's are marginal but within the parameters that if a supercells begins to show strong gate to gate shear, tornadogenesis will be very possible. SPC has continued the ENHANCED risk over practically all of PA. Forecast storm total rainfall amount by midnight tonight will range from one-half of an inch, to one inch in some areas of Ncent and NW PA. Afternoon high temps should reach the mid/upr 70s...to near 80F in some of the Central and Southern Valleys. Anything slightly warmer than this spells more significant severe weather concerns, and could prompt SPC to raise the Day 1 outlook into the MDT category across portions of the state, considering the existing llvl boundaries and highly anomalous low-mid level shear. A narrow north/south ribbon of +3-4 sigma PWAT air along and just ahead of the cold front will support some locally heavy downpours and storm total QPF by 04Z Tuesday up over one inch in some spots. WPC highlights a small portion of my NERN zones with a MARGINAL risk of heavy rain/flooding. It's still too soon (with some uncertainties) to get into any type of flood watches at this point. && .SHORT TERM /TUESDAY/... Expect significant convection to be ongoing/near to exiting the extreme eastern CWA during the late evening hours tonight. Cold front forcing the convection will move east through the state overnight into Tuesday morning, advecting much chillier air into the state. Scattered to numerous rain showers may linger until 06Z before weak post frontal ridging slides east over the region after midnight accompanied by drier and cooler lvll air. Lows early Tuesday will vary from the mid 40s across the NW mtns, to the upper 50s in the SE. GEFS axis of 2-3 sigma WSW 850 mb winds and the presence of 45-50 kt winds occupying the top of the well-mixed layer (at around 4-5 kft agl Tuesday afternoon) will lead to sfc wind gusts easily in the 30 to 35 kt range, and perhaps even 5-10 kts higher. High temps Tuesday afternoon will be in the L50s across the NW mtns...L60s just to the SE of the I99/Rt 220 corridor, and upper 60s near and to the SE of I-81. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Cyclonic flow with a gusty NW wind and unsettled light showery weather will persisting mainly for the northern part of the state right into Wednesday. A chance for a more widespread/soaking (MDT to HVY) rain arrives Thu afternoon into Fri, as the latest 00Z Operational GFS/EC run and their EFSs are coming into decent/converging agreement with an area of low pressure progged to develop along the southern Appalachians and the lift north-northeastward. Although this event shows some pretty strong signals (even at this long time range) for a potential, widespread 1-2 inch rainfall late in the upcoming week, A wide and varying array of models solutions has been present prior to the latest model run or two to throw some uncertainty into the mix w/respect to the specific timing and amount of showers across the CWA. Fri night and Saturday will turn windy and quite cool with isolated rain showers falling across the central mtns, while the Alleghenies experiences more numerous rain showers...likely changing over to snow showers across most of the region. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Haze and low clouds are burning off early this afternoon over the east. Two bands of SHRA are moving into and through central areas attm. Showers continue over the NW airspace. Southerly flow will get to the ground over the east as heating burns off stratus. Gusts over 25kts at all sites this afternoon ahead of the main line developing over eastern OH. Line of severe thunderstorms entering western PA this afternoon will arrive in our NW counties 19-20Z. This organized squall line will move over JST and BFD 20-21Z. As it does, it probably will be accompanied by increasing potential for 40-50KT surface wind gusts. There is some question concerning the intensity/timing into the eastern 1/2 of the airspace this evening. Will update with AMDs to add severe-storm details via TEMPO group as storms get closer. Frontal passage tonight will shift winds more to the west/southwest allowing clearing conditions between the upper trough/associated colder air and the front itself. Above mentioned colder air aloft rotating through the Great Lakes will bring sct showers into the NW airspace by Tuesday morning. Outlook... Tue...Breezy with MVFR cigs/rain showers likely NW airspace. Wed...Showers ending NW. MVFR cigs west becoming VFR. Decreasing winds. Thu-Sat...Widespread sub-VFR with periods of rain. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...Lambert LONG TERM...Lambert/Gartner AVIATION...Head
Hazardous weather outlook, May 1, 2:14 PM EDT, 23 minutes before
Hazardous Weather Outlook National Weather Service State College PA 214 PM EDT Mon May 1 2017 PAZ036-056>059-063>066-021815- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 214 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms will be possible later this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-021815- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 214 PM EDT Mon May 1 2017 ...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 1, 2:26 PM EDT, 11 minutes before
Special Weather Statement National Weather Service State College PA 226 PM EDT MON MAY 1 2017 PAZ004-011930- Warren PA- 226 PM EDT MON MAY 1 2017 ...THUNDERSTORMS WILL MOVE INTO WARREN COUNTY FROM THE WEST AROUND 3 PM EDT... At 223 PM EDT, Doppler radar indicated thunderstorms along a line extending from Girard to near Cambridge Springs to Greenville. Movement was northeast at 55 mph. At this speed, the storms should reach western Warren County by 3 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4200 7925 4163 7929 4163 7961 4200 7961 TIME...MOT...LOC 1823Z 227DEG 47KT 4199 8029 4179 8017 4132 8028 Dangelo
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 2:26 PM EDT | Special Weather Statement | CTP | Warren | 64 min |
| May 1, 3:33 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean | 87 min |
| May 1, 3:43 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 17 min |
| May 1, 3:48 PM EDT | Tornado Warning | CTP | Elk | 27 min |
| May 1, 3:56 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 94 min |
| May 1, 4:06 PM EDT | Tornado Warning | CTP | McKean | 39 min |
| May 1, 4:22 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Potter | 68 min |
| May 1, 4:35 PM EDT | Tornado Warning | CTP | Potter | 55 min |
| May 1, 4:52 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 113 min |
| May 1, 5:01 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 29 min |
| May 1, 5:05 PM EDT | Areal Flood Advisory | CTP | McKean, Warren | 3 hr |
| May 1, 5:21 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 84 min |
| May 1, 5:25 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 95 min |
| May 1, 5:35 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield, Somerset | 25 min |
| May 1, 5:44 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 61 min |
| May 1, 5:50 PM EDT | Areal Flood Advisory | CTP | Bedford, Blair, Cambria, Centre, Clearfield, Huntingdon and 1 more | 3 hr |
| May 1, 5:58 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming, Potter, Tioga | 3 hr |
| May 1, 6:06 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon | 69 min |
| May 1, 6:31 PM EDT | Severe Thunderstorm Warning | CTP | Mifflin | 59 min |
| May 1, 6:36 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Snyder, Union | 84 min |
| May 1, 6:44 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Huntingdon, Juniata, Lycoming, Mifflin and 5 more | 3 hr |
| May 1, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 46 min |
| May 1, 6:52 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Snyder | 68 min |
| May 1, 7:05 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 55 min |
| May 1, 7:14 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland | 61 min |
| May 1, 7:36 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin, Snyder | 54 min |
| May 1, 7:59 PM EDT | Severe Thunderstorm Warning | CTP | Snyder | 21 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.